To Name :
To Email :
From Name :
From Email :
Comments :


When anticonvulsants lead to rash

Vol. 5, No. 6 / June 2006

The risk of serious rash leaves many psychiatrists and patients reluctant use an anticonvulsant for bipolar disorder (Current Psychiatry, February 2006). When a minor rash develops, you must decide whether to stop the anticonvulsant and treat the allergy, or continue the offending agent lest bipolar symptoms resurface. Most physicians I know stop the anticonvulsant.

Early detection and treatment of skin problems and warning patients about the risk of rash are key to avoiding this adverse effect. I have treated the following types of rashes in patients taking anticonvulsants:

Drug rash with eosinophilia and systemic symptoms (DRESS) manifests as a delayed allergic reaction and often starts 2 weeks to 3 months after starting the anticonvulsant. It is often fatal if not detected early and treated promptly.

One patient with bipolar affective disorder, depressed type, was taking lamotrigine, 100 mg bid. She developed DRESS 7 months after starting the medication. I stopped lamotrigine and gave her diphenhydramine, 25 mg qid for 2 days, tid for 2 weeks, and bid for 1 week. The rash took approximately 4 weeks to clear.

Stevens-Johnson syndrome. A patient taking carbamazepine, 100 mg tid for bipolar affective disorder, presented with lesions of varying color, size, and shape throughout her body, including her mouth, palms, and soles. She did not have the classic “target lesion” that looks like a shooting target with several circles of varying colors. She had pain, cough, weakness, and generalized edematous joint swelling.

The patient received IV cortisone, IV fluids, antiallergic medications, and antibiotics for the skin infection. The rash subsided after 3 weeks and the skin discoloration resolved after approximately 3 months. She would not switch to lithium for fear it would sedate her but was maintained with IM fluphenazine, 37.5 mg every 4 weeks.

Surendran Nair, MD
Medical director, Easter Seals
Southfield, MI

Did you miss this content?
A depressed adolescent who won’t eat and reacts slowly